Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


neuropathic bowel
Dec 10, 2001

Dear Doctor:

I have been having stomach problems recently and my doctors and I are perplexed. I am a long-term survivor and have been enjoying a high quality of life until recently. I have suffered with the usual side effects but am not resistant to PI's and have maintained an undetectable VL for the most part when I'm not off my meds due to side effects. I haven't had any OIs since PCP and MAC in 1994 and 1995.

For the past three months I have been nauseous and vomiting every day/every other day. Four weeks in the hospital and all kinds of tests and exploratory surgery haven't yielded anything definitive. The only theory I have been given is having a floppy bowel or nueropathic bowel syndrome. My doctor seems to think that it is a chronic problem and a result of the HIV and an impaired immune system due to previous OIs. He is starting to talk about making me comfortable and treating my pain, not my disease. I stopped my antivirals when this all started. I have not been taking any of the d drugs in quite some time. I am taking sustiva, Kaletra, ritonavir and the regular prophylaxis.

Do you have any ideas? I am not being treated with anything additional for the nueropathy. I think this diagnosis is a lazy one and, when in doubt, blame it on the HIV.

Any advice? I am planning to see a specialist. What can I do to get to the bottom of this?

Thanks for your help.

Mike

Response from Dr. Henry

You don't mention whether you have any diabetes (this is seen in diabetics). Occasionally HIV can cause an autonomic neuropathy which can cause that. Seeing a skilled gastroenterologist and/or neurologist with HIV experience might help sort things out. I assume you don;t have H pylori disease or any other upper GI pathology? Reglan is often used in diabetics and HIV patients for this type of condition with some success. DId any one of the HIV meds seem to particularly aggravate the problem? A also would want to know if your liver and pancreas were OK and that you had no evidence for lactic acidosis. KH



Previous
Avascular Necrosis
Next
swollen nodes, used condom

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement